Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Honolulu, HI

March 24, 2016Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 24, 2016, 10:22 PM HST for Kauai County, Hawaii. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2016, 10:22 PM HST (08:22 UTC)
Expired
Mar 25, 2016, 4:15 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Mar 25, 12:30 AM HSTFLASH FLOOD1 E Hanalei, HIHANALEI STREAM BRIDGE CLOSED DUE TO FLASH FLOODING.
Mar 25, 4:12 AM HSTFLOODWailua, HIFLOODING ON KUAMOO ROAD CAUSED TOURISTS TO EVACUATE THEIR VEHICLE DUE TO WATER COVERING ROADWAY FROM WAILUA RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

875 
WGHW50 PHFO 250822
FFWHFO
HIC007-251115-
/O.NEW.PHFO.FF.W.0001.160325T0822Z-160325T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1022 PM HST THU MAR 24 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 115 AM HST
    
* AT 1015 PM HST...RADAR INDICATED HEAVY SHOWERS AND THUNDERSTORMS
  OVER MUCH OF THE ISLAND. THESE SHOWERS AND STORMS ARE TRACKING
  TOWARD THE NORTHEAST AROUND 20 MPH. THE HANALEI STREAM GAGE IS
  SHOWING WATERS LEVELS ABOVE 7.5 FEET. RAINFALL RATES UP TO 2 TO 3
  INCHES PER HOUR WILL PERSIST OVER THE NEXT FEW HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HANALEI...LIHUE...KALAHEO...PRINCEVILLE...KILAUEA...
  WAILUA HOMESTEADS...POIPU...MOLOAA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2198 15976 2202 15979 2206 15979 2216 15971
      2223 15956 2221 15950 2223 15949 2224 15940

$$

GIBBS/FOSTER
2 follow-up statements
650 
WGHW70 PHFO 250940
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1140 PM HST THU MAR 24 2016

HIC007-251115-
/O.CON.PHFO.FF.W.0001.000000T0000Z-160325T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1140 PM HST THU MAR 24 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

AT 1134 PM HST...RADAR AND RAIN GAGES INDICATED HEAVY SHOWERS AND
THUNDERSTORMS CONTINUING TO PERSIST OVER THE ENTIRE ISLAND. THESE
SHOWERS AND THUNDERSTORMS CONTINUE TO FILL IN OVER THE ISLAND AND
TRACK TOWARD THE NORTHEAST AROUND 20 MPH. THE HANALEI STREAM GAGE
HAS TAPERED OFF AROUND 7.5 FEET. EMERGENCY MANAGERS REPORT THE
HANALEI BRIDGE IS OPEN BUT WATER IS NEARING THE BANKS. RAINFALL
RATES UP TO 2 TO 3 INCHES PER HOUR WILL CONTINUE OVER THE NEXT
COUPLE OF HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
ALL OF THE ISLAND OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2198 15976 2202 15979 2206 15979 2216 15971
      2223 15956 2221 15950 2223 15949 2224 15940

$$

FOSTER
286 
WGHW50 PHFO 251105
FFWHFO
HIC007-251415-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-160325T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
105 AM HST FRI MAR 25 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 415 AM HST
    
* AT 100 AM HST...RADAR AND RAIN GAGES INDICATED HEAVY SHOWERS AND
  THUNDERSTORMS CONTINUING TO PERSIST OVER THE ENTIRE ISLAND. THESE
  SHOWERS AND THUNDERSTORMS CONTINUE TO FILL IN OVER THE ISLAND AND
  TRACK TOWARD THE NORTHEAST AROUND 20 MPH. EMERGENCY MANAGERS HAVE
  CLOSED THE HANALEI BRIDGE DUE TO FLASH FLOODING. GAGES AT THE
  NORTH AND SOUTH FORKS OF THE WAILUA RIVER ARE ALSO RAPIDLY RISING
  AND MAY PRODUCE FLASH FLOODING IN THE WAILUA AREA. RAINFALL RATES
  UP TO 2 TO 3 INCHES PER HOUR WILL CONTINUE OVER THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  ALL OF THE ISLAND OF KAUAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2198 15976 2202 15979 2206 15979 2216 15971
      2223 15956 2221 15950 2223 15949 2224 15940

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 8:22 PM HST, 2 hours earlier.

Area forecast discussion, Mar 24, 8:22 PM HST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
822 PM HST THU MAR 24 2016

.SYNOPSIS...
A WEAK TROUGH WILL PUSH EASTWARD ACROSS THE ISLAND CHAIN TONIGHT THROUGH
SATURDAY. AN UNSTABLE AIRMASS IS EXPECTED TO ACCOMPANY THE TROUGH
AS IT MOVES THROUGH...BRINGING UNSETTLED WEATHER ALONG WITH THE
POTENTIAL FOR HEAVY RAINFALL AND THUNDERSTORMS. THE TROUGH WILL
SHIFT EAST OF THE STATE ON SUNDAY...WITH A DRIER AIRMASS MOVING
BACK OVER THE ISLANDS. A COLD FRONT WILL THEN APPROACH FROM THE
NORTHWEST ON MONDAY AND SLOWLY PUSH SOUTHEASTWARD THROUGH THE
STATE MONDAY NIGHT THROUGH TUESDAY NIGHT. HIGH PRESSURE WILL THEN
BUILD NORTH OF THE STATE DURING THE MIDDLE TO LATTER PART OF NEXT
WEEK...WITH LIGHT TO MODERATE TRADES ALONG WITH A COOLER AND DRIER
AIRMASS RETURNING TO THE ISLANDS.

&&

.DISCUSSION...
CURRENTLY AT THE SURFACE...A TROUGH OF LOW PRESSURE RUNS FROM
SOUTHWEST TO NORTHEAST BETWEEN 20N163W AND 30N156W...OR AROUND
140 MILES TO THE WEST-NORTHWEST OF KAUAI. MEANWHILE...FAR
NORTHEAST OF THE ISLANDS...A 1031 MB HIGH IS CENTERED NEAR
36N133W WITH RIDGING EXTENDING SOUTHWESTWARD INTO THE BIG ISLAND.

ALOFT...A DEEPENING SHORTWAVE TROUGH IS EVIDENT IN WATER VAPOR
IMAGERY LOCATED ABOUT 400 MILES WEST OF KAUAI. THIS FEATURE WILL
TRACK EASTWARD AND HAVE A BIG IMPACT ON THE LOCAL WEATHER OVER THE
NEXT COUPLE OF DAYS. LAST VISIBLE IMAGERY OF THE DAY SHOWS
SCATTERED TO BROKEN CLOUDS OVER THE ISLANDS DUE TO THE SEA BREEZE
CONVERGENCE OVER THE ISLANDS. RADAR IS SHOWING ISOLATED HEAVY
SHOWERS AROUND THE STATE...WITH A FEW THUNDERSTORMS AND MORE
WIDESPREAD SHOWERS OVER TO THE NORTHWEST OF KAUAI.

THE UPPER LEVEL TROUGH WILL CONTINUE TO AMPLIFY WEST OF THE STATE
TONIGHT...AND WILL MOVE THE SURFACE-BASED TROUGH NEAR KAUAI ON FRIDAY.
DEEP LAYER MOISTURE WILL CONTINUE TO INCREASE THROUGH FRIDAY WITH
PRECIPITABLE WATER /PW/ VALUES RISING TO BETWEEN 1.5 AND 1.8
INCHES ACROSS OAHU...KAUAI AND NIIHAU IN THE MORNING.

FOR FRIDAY AND FRIDAY NIGHT...500 MB TEMPERATURES WILL CONTINUE
TO COOL...DROPPING TO BETWEEN -12 AND -14 CELSIUS ACROSS THE
WESTERN HALF OF THE STATE FRIDAY...AND CENTRAL PORTION OF THE
STATE FRIDAY NIGHT. WE NOT ONLY EXPECT AN INCREASE IN SHOWER
COVERAGE FOR THESE AREAS...THERE IS ALSO THE POTENTIAL FOR HEAVY
RAINFALL AND THUNDERSTORMS AS THE ATMOSPHERE DESTABILIZES.
SOUNDINGS SHOW 0-6 KM SHEAR VALUES OF 35 KT...THUS ORGANIZED
THUNDERSTORMS WILL BE POSSIBLE.

THE OVERLYING CLOUD COVER ON FRIDAY WILL LIKELY HAVE A BIG IMPACT
ON WHETHER OR NOT SOME STRONG THUNDERSTORMS ARE ABLE TO DEVELOP...BUT
IF ENOUGH HEATING IS REALIZED WHICH IS SUGGESTED BY SOME OF THE
MODELS SHOWING SURFACE BASED CAPE VALUES RISING TO BETWEEN 2000
AND 2500 J/KG...SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS. IN FACT...A SEVERE STORM OR
TWO CAN/T ENTIRELY BE RULED OUT. FINALLY...THERE WILL BE THE
POSSIBILITY OF SNOWFALL ON THE BIG ISLAND SUMMITS AS ATMOSPHERE
DESTABILIZES ACROSS THE BIG ISLAND FRIDAY AND SATURDAY. THE
DEEPER LAYERED MOISTURE MAY PASS JUST FAR ENOUGH TO THE NORTH FOR
AN ADVISORY-TYPE IMPACT EVENT...BUT WE WILL KEEP A WATCH ON THIS.

SATURDAY AND SATURDAY NIGHT...
THE UPPER LEVEL TROUGH WILL PIVOT EASTWARD THROUGH THE
DAY...SHIFTING THE SURFACE TROUGH EAST OF THE BIG ISLAND BY
SATURDAY EVENING. DEEP LAYER MOISTURE AND MID-LEVEL TEMPERATURES
WILL REMAIN CONDUCIVE FOR THUNDERSTORM DEVELOPMENT OVER MAUI
COUNTY AND THE BIG ISLAND THROUGH SATURDAY EVENING...SO WILL KEEP
A MENTION OF THUNDERSTORMS IN THE FORECAST IN THESE AREAS.
ACROSS THE NIIHAU KAUAI AND OAHU...DEEP LAYER MOISTURE AND THE
CHANCES FOR RAIN WILL BE DECREASING BEHIND THE PASSAGE OF THE
UPPER LEVEL TROUGH.

SUNDAY THROUGH NEXT THURSDAY...
THE 12Z ECMWF AND 12Z GFS BOTH SHOW THE SURFACE AND UPPER LEVEL
TROUGHS EAST OF THE BIG ISLAND BY DAYBREAK SUNDAY...WITH A DRIER
AIRMASS OVERSPREADING THE STATE. A COLD FRONT WILL THEN APPROACH
THE STATE FROM THE NORTHWEST ON MONDAY...AND TRACK SOUTHEASTWARD
DOWN THE ISLAND CHAIN MONDAY NIGHT THROUGH TUESDAY
NIGHT...WITH A BAND OF SHOWERS LIKELY ACCOMPANYING THE FRONT.
HIGH PRESSURE IS THEN EXPECTED TO BUILD NORTH OF THE STATE DURING
THE MIDDLE TO LATTER PART OF NEXT WEEK...WITH RELATIVELY DRY
CONDITIONS EXPECTED ACROSS THE AREA.

&&

.AVIATION...
THUNDERSTORMS WEST THROUGH NORTH OF KAUAI ARE EXPECTED TO SPREAD TO
AREAS AROUND THE SMALLER ISLANDS OVERNIGHT AND TOMORROW. LIGHT
SURFACE WINDS WILL ALLOW FOR CONVECTION TO FORM OVER THE ISLANDS
TOMORROW AFTERNOON...FURTHERING THE CHANCE FOR THUNDERSTORMS. GUSTY
WINDS ARE POSSIBLE IN AND NEAR ANY THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL ALSO BRING REDUCED VISIBILITY AND CEILINGS.

CURRENTLY NO AIRMETS ARE IN EFFECT. HOWEVER AS THE CLOUDS AND
SHOWERS/THUNDERSTORMS MOVE OVER KAUAI...EXPECT AIRMET SIERRA TO BE
POSTED FOR MOUNTAIN OBSCURATION ON KAUAI. ADDITIONAL AREAS COULD BE
ADDED AS THE WEATHER SPREADS DOWN THE ISLAND CHAIN.

&&

.MARINE...
WATERS AROUND HAWAII ARE EXPECTED TO REMAIN BELOW HEADLINE
THRESHOLDS THROUGH MONDAY WITH ONLY A SMALL NORTH NORTHWEST SWELL
PEAKING TONIGHT FOLLOWED BY A SMALL NORTHWEST SWELL THIS WEEKEND.
SURF WILL REMAIN BELOW ADVISORY LEVELS AND WINDS ARE EXPECTED TO
REMAIN LIGHT. SMALL BACKGROUND SOUTH SWELLS WILL CONTINUE THROUGH
THE PERIOD. A VERY LARGE NORTHWEST SWELL IS FORECAST TO ARRIVE
TUESDAY AND PEAK LATE TUESDAY NIGHT...POSSIBLY BRINGING WARNING
LEVEL SURF TO NORTH AND WEST FACING SHORES.

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY AS AN UPPER
TROUGH SLOWLY TRACKS EASTWARD ACROSS THE ISLAND CHAIN. IF CONDITIONS
WARRANT...SPECIAL MARINE WARNINGS MAY NEED TO BE ISSUED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:26 PM HSTSpecial Marine WarningHFO2 hr
Mar 24, 7:18 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 24, 7:23 PM HSTSpecial Marine WarningHFO112 min
Mar 25, 4:15 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 25, 6:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 25, 8:58 AM HSTFlash Flood WatchHFOHonolulu, Kauai6 hr
Mar 25, 10:34 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 25, 1:07 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.